Colorado, 2011Damaging Wind in Colorado, July 24, 2011
July 24, 2011 · NWS BOU · 1 event in 1 county or zone
A severe thunderstorm caused tree damage in Larimer County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm caused tree damage in Larimer County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 24, 1:44 PM MST, 5 hours 51 minutes earlier.
Area forecast discussion, Jul 24, 1:44 PM MST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
244 PM MDT SUN JUL 24 2011
.SHORT TERM...PRECIPITABLE WATER VALUES CONTINUE TO INCREASE ACROSS
THE PLAINS AND FRONT RANGE WITH PERSISTENT AND MOIST LOW LEVEL
EASTERLY FLOW. PW READINGS ARE NOW ABOUT 0.35 INCH HIGHER THAN
THOSE OBSERVED 24 HOURS AGO. SCATTERED STORMS HAVE DEVELOPED MAINLY
IN THE FOOTHILLS AND PARK COUNTY SO FAR. HOWEVER...LOCAL STAPLETON
SOUNDING SHOWS CONVECTIVE INHIBITION IS NEARLY ERADICATED ON THE
PLAINS...AND CAPES ARE NEAR 1500 J/KG. TOWERING CUMULUS WAS ALSO
DEVELOPING ON THE PLAINS SO STORMS WILL BE INITIATING ACROSS THE
LOWER ELEVATIONS SOON. THE CURRENT FORECAST OF SCATTERED STORM
COVERAGE WITH LOCALLY HEAVY RAINFALL IS STILL ON TRACK SO VERY FEW
CHANGES MADE. CANT RULE OUT ONE OR TWO PULSE SEVERE STORMS WITH THE
CAPES NEAR 1500 J/KG.
ON MONDAY...THERE ARE SOME INDICATIONS THAT THE STREAM OF UPPER
LEVEL MIOSTURE WILL BE PUSHING BACK NORTHWARD ACROSS THE AREA. AS A
RESULT...PRECIPITABLE WATER VALUES WILL INCREASE OVER THE WESTERN
SLOPE TO BRING A SLIGHT CHANCE OF STORMS BACK INTO AREAS WEST OF THE
FRONT RANGE. MEANWHILE...WE DRY AND WARM SLIGHTLY ACROSS THE PLAINS
WITH LESS STORM COVERAGE EXPECTED. FORECAST SOUNDINGS SHOW THE
EASTERN PLAINS WILL REMAIN CAPPED SO WILL LOWER POPS EAST OF THE
FRONT RANGE URBAN CORRIDOR FOR MONDAY AFTERNOON. BEST CHANCE WILL
REMAIN CENTERED IN THE FRONT RANGE FOOTHILLS.
.LONG TERM...AGAIN...MODELS KEEP THE UPPER RIDGE CENTER SOUTHEAST OF
COLORADO...WITH SOUTHWESTERLY FLOW ALOFT FOR THE CWA THROUGH
WEDNESDAY NIGHT. THE QG VERTICAL VELOCITY FIELDS HAVE SOME WEAK
UPWARD MOTION PROGGED TUESDAY NIGHT AND WEDNESDAY...OTHERWISE THE
SYNOPTIC SCALE ENERGY IS BENIGN. THE BOUNDARY LAYER FLOW PROGGS
SHOW SOUTHEASTERLY WINDS MONDAY NIGHT...THEN WEAK FLOW TUESDAY. BY
WEDNESDAY...WEAK NORTHERLY UPSLOPE IS PROGGED. THE CONNECTION OF
MOISTURE FROM THE MEXICAN MOUNTAINS IS PROGGED TO CONTINUE. THE
BOUNDARY LAYER DEW POINT TEMPERATURES ARE MAINLY IN THE LOWER 50S TO
LOWER 60S F MONDAY NIGHT. FOR LATE DAY TUESDAY...THEY ARE IN THE
40S TO MID 50S F. FOR LATE DAY WEDNESDAY...DEW POINTS ARE PROGGED
IN THE LOWER 50S TO LOWER 60S F. THE PRECIPITABLE WATER VALUES ARE
IN THE 0.80 TO 1.30 INCH RANGE MONDAY EVENING. THEY ARE IN THE 0.75
TO 1.05 INCH RANGE TUESDAY AND TUESDAY NIGHT. BY WEDNESDAY THEY ARE
IN THE 1.00 TO 1.20 INCH RANGE ON WEDNESDAY. FOR CAPE...THERE ARE A
FEW AREAS OF 1000 J/KG PLUS OVER THE FOOTHILLS MONDAY EVENING. FOR
LATE DAY TUESDAY...THE ONLY DECENT CAPE IS OVER THE PALMER RIDGE AND
EASTERN BORDER AREAS. FOR WEDNESDAY AFTERNOON...ONLY THE
NORTHEASTERN CORNER HAS DECENT CAPE. THE LAPSE RATE FIELDS SHOW A
WEAK MID LEVEL CAP IN PLACE THROUGH ALL THE PERIODS. THE QPF
FIELDS FROM BOTH THE NAM AND GFS HAVE A TAD OF MEASURABLE RAINFALL
OVER THE CWA MONDAY EVENING. THE GFS HAS WAY MORE FOR LATE DAY
TUESDAY...WITH VERY LIMITED AMOUNTS ON THE NAM. THE NAM LOOKS
SIMILAR FOR LATE DAY WEDNESDAY...WITH THE GFS SHOWING MINOR AMOUNTS
FOR THE FOOTHILLS AND SOUTHERN FORECAST AREA ONLY. FOR POPS...WILL
GO WITH 10-30%S MONDAY EVENING...WITH THE LOW ONES OVER THE PLAINS.
FOR LATE DAY TUESDAY...30-40%S WILL DO. LATE DAY WEDNESDAY'S POPS
ARE SIMILAR TO MONDAY EVENING'S. FOR TEMPERATURES...TUESDAY'S HIGHS
ARE SIMILAR TO MONDAY'S. WEDNESDAY'S HIGHS ARE 1-3 C COOLER THAN
TUESDAY'S. FOR THE LATER DAYS...THURSDAY THROUGH SUNDAY...THE UPPER
RIDGE CENTER IS PROGGED TO MOVE INTO COLORADO OR TO THE IMMEDIATE
SOUTH THURSDAY THROUGH SATURDAY. BY NEXT SUNDAY...IT MAY BE JUST
EAST OF THE STATE. THE FLOW ALOFT STAYS WEST-SOUTHWESTERLY THROUGH
THE FOUR DAYS. THE MOISTURE PLUME FROM THE SOUTH APPEARS TO
CONTINUE OVER THE CWA ALL FOUR DAYS...BUT IT IS NOT GREAT. WILL GO
WITH 10-30% POPS AND TEMPERATURES A TAD ABOVE SEASONAL NORMALS.
&&
.AVIATION...STORMS WILL LIKELY BE DEVELOPING FROM NOW THROUGH
02Z-04Z AND AFFECT THE FRONT RANGE AIRPORTS. KDEN AND KAPA WILL
LIKELY SEE TEMPO TSRA WITH GUSTY WINDS AND ILS APPROACHES. SLIGHT
CHANCE OF A STRONGER STORM PASSING OVER THE AIRPORTS WITH VSBYS
DROPPING TO 1-2 MILES IN HEAVY RAIN ALONG WITH SOME HAIL GIVEN THE
HIGHER CAPES TODAY. CONVECTION EXPECTED TO DECREASE BY 04Z WITH
LITTLE IN THE WAY OF UPPER LEVEL SUPPORT. VFR CONDITIONS WILL THEN
PREVAIL THROUGH EARLY MONDAY AFTERNOON. STORM COVERAGE MONDAY IS
EXPECTED TO DECREASE A BIT WITH SLIGHTLY WARMER AND DRIER AIRMASS.
&&
.HYDROLOGY...TTHERE IS STILL A THREAT OF HEAVY RAIN AND LOCALIZED
FLASH FLOODING THROUGH THIS EVENING AS PRECIPITABLE WATER VALUES
INCREASE TO 1.0 INCH OR MORE. STORM MOTION IS VERY SLOW AT 5-10
MPH...AND RAINFALL RATES OF 1 INCH IN 20-30 MINUTES CAN BE EXPECTED
FROM THE STRONGEST STORMS. THIS COULD CAUSE SOME FLOODING PROBLEMS
ESPECIALLY IN URBAN AREAS OR RECENTLY BURNED AREAS OF THE FOOTHILLS.
STORMS WITH LOCALLY HEAVY RAINFALL WILL BE POSSIBLE EACH AFTERNOON
AND EVENING THROUGH THE REST OF THE WEEK.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...NONE.
&&
BARJENBRUCH/RJK
Hazardous weather outlook, Jul 24, 2:09 PM MST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
309 PM MDT SUN JUL 24 2011
COZ030>051-251200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
309 PM MDT SUN JUL 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
MOISTURE WILL CONTINUE TO INCREASE ACROSS THE AREA THROUGH THIS
EVENING. THIS WILL RESULT IN HIGHER THUNDERSTORM COVERAGE AND
STRONGER STORMS...ESPECIALLY IN AND NEAR THE FRONT RANGE AND ACROSS
THE PALMER DIVIDE.
THE STRONGER THUNDERSTORMS TODAY WILL BE CAPABLE OF PRODUCING HEAVY
RAIN... HAIL...FREQUENT LIGHTNING AND WIND GUSTS NEAR 60 MPH. DUE TO
LIGHT WINDS ALOFT AND SLOW MOVEMENT OF STORMS...THE FLASH FLOOD
THREAT WILL BE SOMEWHAT HIGHER TODAY. RAINFALL AMOUNTS OF 1 INCH IN
20 TO 30 MINUTES CAN BE EXPECTED FROM THE STRONGEST STORMS. IF ONE
OF THESE STORMS STALLS IN AN URBAN AREA OR RECENT BURN AREA OF THE
FOOTHILLS...FLASH FLOODING WOULD BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE WILL BE A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS INTO
NEXT WEEKEND. THE BEST CHANCE IS EXPECTED ON TUESDAY AND
WEDNESDAY. HEAVY RAINS WILL BE THE MAIN THREAT WITH THESE
THUNDERSTORMS. TEMPERATURES WILL STAY SLIGHTLY ABOVE SEASONAL
NORMALS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
ANY REPORTS OF HAIL...STRONG WIND GUSTS...AND HEAVY RAINFALL WILL BE
APPRECIATED.
BARJENBRUCH/RJK
In the hours before
Local storm report, Jul 24, 2:26 PM MST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
326 PM MDT SUN JUL 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 4 ENE PONDEROSA PARK 39.41N 104.57W
07/24/2011 M1.00 INCH ELBERT CO TRAINED SPOTTER
&&
JKLocal storm report, Jul 24, 6:36 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
736 PM MDT SUN JUL 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL NW NUNN 40.71N 104.78W
07/24/2011 M1.00 INCH WELD CO TRAINED SPOTTER
0325 PM HAIL 4 ENE PONDEROSA PARK 39.41N 104.57W
07/24/2011 M1.00 INCH ELBERT CO TRAINED SPOTTER
&&
JKLocal storm report, Jul 24, 7:06 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
806 PM MDT SUN JUL 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM HAIL 3 WNW PIERCE 40.66N 104.81W
07/24/2011 M1.00 INCH WELD CO TRAINED SPOTTER
0730 PM HAIL NW NUNN 40.71N 104.78W
07/24/2011 M1.00 INCH WELD CO TRAINED SPOTTER
0325 PM HAIL 4 ENE PONDEROSA PARK 39.41N 104.57W
07/24/2011 M1.00 INCH ELBERT CO TRAINED SPOTTER
&&
JKLocal storm report, Jul 24, 7:13 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
813 PM MDT SUN JUL 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 4 SE WELLINGTON 40.66N 104.95W
07/24/2011 M1.50 INCH LARIMER CO TRAINED SPOTTER
50 MPH WIND GUST
0739 PM HAIL 3 WNW PIERCE 40.66N 104.81W
07/24/2011 M1.00 INCH WELD CO TRAINED SPOTTER
0730 PM HAIL NW NUNN 40.71N 104.78W
07/24/2011 M1.00 INCH WELD CO TRAINED SPOTTER
0325 PM HAIL 4 ENE PONDEROSA PARK 39.41N 104.57W
07/24/2011 M1.00 INCH ELBERT CO TRAINED SPOTTER
&&
JKThunderstorm Wind, Larimer
- When
- July 24, 7:35 PM MST
- Where
- Larimer County, 2.71 mi WNW of Mountain View
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.590, -105.170
Strong thunderstorm winds snapped numerous tree branches.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Oklahoma, July 24, 20111 death · 1 injured · $65,000 · 65 kt wind · 7 events
- Damaging Winds and Heavy Rain in Nebraska, July 24 to 25, 2011$255,000 · 61 kt wind · 12 events
- Damaging Winds in New Jersey, July 24, 2011$350,000 · 65 kt wind · 3 events
- Flash Flooding and Damaging Wind in West Virginia, July 24, 20111 injured · $123,000 · 4 events
- Damaging Winds in Kansas, July 24, 2011$135,000 · 52 kt wind · 3 events
- Damaging Winds in Iowa, July 24, 2011$79,000 · 70 kt wind · 9 events
- Flash Flooding and Damaging Winds in Ohio, July 24, 2011$69,000 · 52 kt wind · 9 events
- Flash Flooding and Lightning Strike in Colorado, July 24, 20115 injured · 3 events
- Flash Flood and Damaging Winds in North Carolina, July 24, 2011$35,000 · 50 kt wind · 13 events
- Tornadoes and Hail in Minnesota, July 24, 2011EF1 · 12 events
- Damaging Wind and Heavy Rain in Illinois, July 24, 2011$40,000 · 50 kt wind · 2 events
- Damaging Wind in Indiana, July 24, 2011$40,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322422.